Tornadoes · United States · Alabama · 2008

EF4 Rosalie–Flat Rock tornado, Alabama, February 6, 2008

From Pisgah to Flat Rock, this EF4 tornado ran 10.9 miles across Jackson County on February 6, 2008, touching down at 5:17 AM CST and reaching 660 yards wide. It killed 1 person and injured 12.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mphthis tornado

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF4
Date
February 6, 2008
Touchdown
5:17 AM CST (11:17 UTC)
Lifted
5:29 AM CST (11:29 UTC)
On the ground
12 minutes
Path length
10.9 miles (17.5 km)
Path width
660 yards (604 m)
Deaths
1
Injuries
12
County
Jackson County
Touchdown point
34.667, -85.844
Lift-off point
34.759, -85.687
Record number
0802060517-01

What the Weather Service recorded

The WFO Huntsville County Warning Area experienced the worst tornado outbreak in 19 years on February 6, 2008. While the number of observed tornadoes was low (4), the area experienced two EF-4 tornadoes, the first time the area has witnessed more than one devastating tornado on the same day since 1974. ||This event was part of a large tornado outbreak which spanned both February 5th (Super Tuesday) and 6th (Wednesday). A series of tornadic supercell thunderstorms swept across the Mid-South and Southeast states ahead of a potent cold front.

Representatives from the National Weather Service and the Jackson County Emergency Management Agency conducted a storm survey of damage that occurred in Jackson County, Alabama early in the morning of February 6, 2008.||The damage was determined to originate from a strong tornado, which at its peak had winds of at least 180 MPH, giving it a rating of EF-4 on the Enhanced Fujita Scale. The most significant damage occurred at the corner of County Road 60 and 177, between the Rosalie and Pisgah communities in eastern Jackson County. This is also approximately the location where one fatality occurred. Trees along the tornado path were snapped and in some cases shredded, several houses were swept from their foundations, and a large section of a chicken house collapsed. Several large hay bales (weighing 2,500 pounds) were blown apart or tossed around.

The deaths

1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
60FPermanent HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS HUN issued a tornado warning for this county at 11:04 UTC, 13 minutes before the tornado touched down, in force until 11:30 UTC.

The county was under a tornado watch, issued at 04:01 UTC and running to 12:15 UTC.

Issued (UTC)ExpiredProductOffice
04:01 UTC12:15 UTCTornado WatchHUN
10:43 UTC11:15 UTCTornado WarningHUN
10:47 UTC11:30 UTCSevere Thunderstorm WarningHUN
11:04 UTC11:30 UTCTornado WarningHUN
11:26 UTC11:45 UTCTornado WarningHUN
11:29 UTC12:00 UTCSevere Thunderstorm WarningHUN
19:00 UTC00:00 UTCWind AdvisoryHUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Feb 6, 5:14 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 6, 5:14 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
514 AM CST WED FEB 6 2008

.UPDATE...
UPDATED ZONES TO REMOVE MOORE/LINCOLN COUNTIES IN TN AND
LIMESTONE/LAWRENCE COUNTIES FROM WATCH. ALSO WILL START TO CUT
BACK ON POPS...ESPECIALLY IN OUR WRN ZONES.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Feb 6, 4:27 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
427 AM CST WED FEB 6 2008

ALZ001>010-016-TNZ076-096-097-061900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
427 AM CST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE AREA EARLY THIS MORNING. THIS LINE OF STORMS WILL BE CAPABLE
OF DAMAGING WINDS AND HEAVY RAIN. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE. THE MAIN SEVERE WEATHER THREAT WILL BE FROM HUNTSVILLE
AND POINTS EAST UNTIL AROUND 7 AM.

THIS AFTERNOON...ALL SHOWER AND THUNDERSTORMS ACTIVITY WILL BE
OVER...AS TEMPERATURES FALL INTO THE UPPER 40S OR LOWER 50S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NEEDED FOR EARLY THIS MORNING ONLY.

SS

In the hours before

Local storm report, Feb 6, 4:11 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
411 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TORNADO          S MOULTON               34.48N 87.28W
02/06/2008                   LAWRENCE           AL   EMERGENCY MNGR

            TORNADO ON GROUND ON HIGHWAY 36 SOUTH OF MOULTON POSSIBLY
            TRAPPING PEDESTRIANS.

0320 AM     TORNADO          6 SE MOULTON            34.42N 87.21W
02/06/2008                   LAWRENCE           AL   EMERGENCY MNGR

            TORNADO REPORTED ON HIGHWAY 183 IN THE NORTHERN ALDRIDGE
            GROVE AREA.

0320 AM     TORNADO          12 E MOULTON            34.48N 87.07W
02/06/2008                   MORGAN             AL   EMERGENCY MNGR

            SEVERAL HOMES DAMAGED IN THE FIVE POINTS AREA.

0325 AM     TORNADO          8 SW DECATUR            34.49N 87.09W
02/06/2008                   MORGAN             AL   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND IN CHAPEL HILL.

0330 AM     TORNADO          DECATUR                 34.57N 86.99W
02/06/2008                   MORGAN             AL   EMERGENCY MNGR

            MUD TAVERN FIRE DEPARTMENT DAMAGED WEST OF DECATUR

0335 AM     TORNADO          10 WNW HUNTSVILLE       34.79N 86.75W
02/06/2008                   MADISON            AL   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND WEST OF MONROVIA

0342 AM     FUNNEL CLOUD     HUNTSVILLE              34.73N 86.59W
02/06/2008                   MADISON            AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED AT INTERSECTION OF RESEARCH PARK
            AND HIGHWAY 53.

0347 AM     FUNNEL CLOUD     MADISON                 34.70N 86.75W
02/06/2008                   MADISON            AL   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED ON THE WEST END OF COUNTY LINE ROAD

0348 AM     FUNNEL CLOUD     MADISON                 34.70N 86.75W
02/06/2008                   MADISON            AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED ON COUNTY LINE ROAD.

&&

KWEBER
Local storm report, Feb 6, 4:15 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TORNADO          DECATUR                 34.57N 86.99W
02/06/2008                   MORGAN             AL   EMERGENCY MNGR

            ON 3200 BLOCK OF MODUS ROAD IN DECATUR A MOBILE HOME WAS
            BLOWN ONTO ROAD.

&&

KWEBER
Special weather statement, Feb 6, 4:31 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
431 AM CST WED FEB 6 2008

ALZ006-007-009-061115-
JACKSON-MADISON-MORGAN-
431 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON...MADISON AND MORGAN
COUNTIES UNTIL 515 AM CST...

AT 425 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MERIDIANVILLE TO 8
MILES EAST OF FALKVILLE...OR ALONG A LINE EXTENDING FROM
MERIDIANVILLE TO 12 MILES SOUTHEAST OF HARTSELLE...MOVING EAST AT 65
MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MAYSVILLE.
  DEPOSIT.
  MORGAN CITY.
  HOLLYTREE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST WEDNESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

CBD
Local storm report, Feb 6, 4:37 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             1 S FLINTVILLE          35.05N 86.42W
02/06/2008  E1.00 INCH       LINCOLN            TN   NWS EMPLOYEE

            QUARTER SIZE HAIL REPORTED IN FLINTVILLE.

&&

KWEBER
Local storm report, Feb 6, 5:15 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
515 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 AM     HAIL             ARAB                    34.33N 86.50W
02/06/2008  E0.25 INCH       MARSHALL           AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED NEAR ARAB

0429 AM     HAIL             BELVIDERE               35.13N 86.19W
02/06/2008  E0.25 INCH       FRANKLIN           TN   EMERGENCY MNGR

            PEA SIZED HAIL REPORTED IN BELVIDERE.

0429 AM     TSTM WND GST     BELVIDERE               35.13N 86.19W
02/06/2008  E45.00 MPH       FRANKLIN           TN   EMERGENCY MNGR

            45 MPH WINDS REPORTED AT MAYSVILE BELL FACTORY ROAD.

&&

KWEBER
Local storm report, Feb 6, 5:16 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
516 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             MOULTON                 34.48N 87.28W
02/06/2008  E0.50 INCH       LAWRENCE           AL   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED NEAR MOULTON.

&&

KWEBER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

11.3 hours before the tornado, 175 km from the path. February 6, 2008.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 706 joules per kilogram, CIN -45, lifted condensation level 812 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 300 square meters per square second, 0 to 6 km bulk shear 54 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-45 J/kg
Surface CAPE
750 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
1.6
Supercell composite
3.2
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

0.7 hours after it, 175 km from the path. February 6, 2008.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -75186, lifted condensation level 675 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-02-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -77 square meters per square second, 0 to 6 km bulk shear 75 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-75186 J/kg
Surface CAPE
15 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The radar

The Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the touchdown began at 11:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
10:29 UTCTSTM WND GST 45MaysvilleMadison, AL45 MPH WINDS REPORTED ON MAYSVILE ROAD AND BELL FACTORY ROAD.
10:47 UTCHAIL 0.25GrantMarshall, ALPEA SIZE HAIL REPORTED IN GRANT.
11:20 UTCTSTM WND DMGPisgahJackson, ALONE HOME DESTROYED NEAR PISGAH.
11:20 UTCTORNADOPisgahJackson, ALONE HOME DESTROYED NEAR PISGAH.
11:45 UTCTSTM WND DMGGuntersvilleMarshall, ALTREE BLOWN DOWN ON HIGHWAY 227 TOWARD STATE PARK.
11:45 UTCFLASH FLOODGuntersvilleMarshall, ALMINOR FLASH FLOODING OCCURRING IN GUNTERSVILLE.
12:25 UTCTORNADORosalieJackson, ALMULTIPLE HOMES DESTROYED ALONG 6 COUNTY ROADS IN THE ROSALIE AREA. INJURIES UNKNOWN AT THIS TIME.
12:39 UTCFLASH FLOOD2 Se AlbertvilleMarshall, ALFLASH FLOODING REPORTED OVER HIGHWAY 205 AND MULTIPLE REPORTS OF STREET FLOODING ALONG ROSE ROAD IN THE ALBERTVILLE AREA.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of February 6, 2008

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 61:01 AM ESTEF1Washington, KY0.3150$60,000
February 61:06 AM ESTEF2Washington, KY1.0250$15,000
February 61:08 AM ESTEF1Franklin, KY2.4170$250,000
February 61:20 AM ESTEF1Mercer, KY0.9350$1.0 million
February 61:29 AM ESTEF2Harrison, KY3.54401$500,000
February 612:32 AM CSTEF0Dickson, TN0.120
February 612:44 AM CSTEF0Davidson, TN0.120
February 612:46 AM CSTEF0Yazoo, MS4.875$180,000
February 61:51 AM ESTEF0Clark, KY0.9125$200,000
February 62:06 AM ESTEF1Bath, KY8.7250$250,000
February 61:12 AM CSTEF0Sumner, TN3.350
February 61:22 AM CSTEF1Sumner, TN11.8100
February 62:23 AM ESTEF0Menifee, KY4.0150$50,000
February 61:25 AM CSTEF1Leake, MS1.550
February 61:40 AM CSTEF3Allen, KY9.4440411$1.3 million
February 61:45 AM CSTEF0Williamson, TN1.6300
February 61:55 AM CSTEF0Noxubee, MS1.750
February 62:04 AM CSTEF1Lamar, AL7.3150$70,000
February 62:51 AM CSTEF2Fayette, AL26.22,0004$335,000
February 63:02 AM CSTEF4Moulton–Decatur tornado, AL16.7880423
February 64:00 AM CSTEF0Cullman, AL0.320
February 64:45 AM CSTEF1Marshall, AL0.235
February 66:25 AM CSTEF2Coosa, AL15.92,000$120,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.